Alert archive / Washington / Freeze Warnings in 2015
Freeze Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at Apr 4, 2015, 3:09 PM PDT for Adams County, Grant County, Washington. It took effect at Apr 5, 2015, 1:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2015, 3:09 PM PDT (22:09 UTC)
- In effect from
- Apr 5, 2015, 1:00 AM PDT
- Expired
- Apr 5, 2015, 6:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 123 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WWUS76 KOTX 042209 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 309 PM PDT SAT APR 4 2015 WAZ034-051300- /O.NEW.KOTX.FZ.W.0002.150405T0800Z-150405T1300Z/ MOSES LAKE AREA- 309 PM PDT SAT APR 4 2015 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY. * TEMPERATURES...LOWS 25 TO 32. * IMPACTS...COLD SENSITIVE PLANTS COULD BE DAMAGED BY FREEZING TEMPERATURES. TEMPERATURES COULD BE BELOW FREEZING FOR UP TO 5 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. && $$
1 follow-up statement
580 WWUS76 KOTX 051255 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 555 AM PDT SUN APR 5 2015 WAZ034-051400- /O.EXP.KOTX.FZ.W.0002.000000T0000Z-150405T1300Z/ MOSES LAKE AREA- 555 AM PDT SUN APR 5 2015 ...FREEZE WARNING WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING... TEMPERATURES ACROSS THE MOSES LAKE AREA HAVE RECOVERED TO ABOVE FREEZING. THERE ARE STILL SOME ISOLATED POCKETS OF BELOW FREEZING TEMPERATURES...BUT A LARGE ENOUGH AREA HAS RECOVERED AND THEREFORE THE FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE. TEMPERATURES ARE EXPECTED TO BE AT OR SLIGHTLY ABOVE FREEZING FOR MONDAY MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Apr 4, 2:29 PM PDT, 40 minutes earlier.
Area forecast discussion, Apr 4, 2:29 PM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
229 PM PDT SAT APR 4 2015
.SYNOPSIS...
After the threat of some early evening showers the skies will
clear setting the stage for a dry but chilly night with widespread
freezing temperatures expected. The dry weather will likely
persist into early Sunday morning...but a much stronger storm
system will track toward the area from the south. Initially this
will trigger some precipitation over southeast Washington and
north Idaho by Sunday afternoon but the threat will shift north
and west overnight and into Monday. This system will likely
produce moderate to locally heavy precipitation amounts, some of
which will fall as snow. The greatest risk of accumulating snows
will occur at elevations above 3000 feet especially over the Idaho
Panhandle and northeast Washington. This will impact some of the
mountain passes including those on i-90 across Idaho. Unsettled
and cool conditions will persist through midweek then a drier and
warmer pattern will return by the end of the week.
&&
.DISCUSSION...
Tonight: As the ridge begins to shift East overnight, drier
cooler air will allow for temperatures to decrease to below
freezing for most of the region. Clear skies across the region
will keep the threat of precip near zero for the region. Models
appeared to push the forecast lows slightly higher than previous
run. With temperatures reaching into the upper 20s to low 30s for
Grant County, WA, a freeze warning is issued for the early morning
time periods. /JDC
Sunday...The large upper level low will remain situated off the
Washington coast through this period, however this will generally
be the calm before the storm. Models are in good agreement that we
will be in broad but relatively weak southerly flow which will
result in substantial warming aloft and increased stability
compared to today. This will equate to a dry beginning of the day
over most of the region. Skies will begin to cloud up during the
afternoon though as a shearing shortwave trough rounds the base of
the offshore low and tracks northward through Oregon. The question
is how far north will this band go and will it be accompanied by
precipitation. For the SE corner of Washington and the southern
Idaho Panhandle the answer is likely yes. All the models suggest
locations such as Lewiston, Pullman, and even the Silver Valley
will see precipitation by afternoon. This places Spokane on the
northern edge of the developing precipitation shield...however the
deeper the shortwave trough the slower it will advance northward.
For now we will keep Spokane and Coeur d'Alene out of the
precipitation threat however it will likely develop early in the
evening. Temperatures for most locations will be a bit warmer than
what we will see for this afternoon. That equates to highs in the
50s...with cooler temperatures expected over the SE portion of the
forecast area.
...A COLD SYSTEM TO BRING SNOWFALL TO THE REGION SUNDAY NIGHT
INTO MONDAY WITH TRAVEL IMPACTS POSSIBLE IN THE ID PANHANDLE AND
NORTHEAST WASHINGTON...
Sunday night through Tuesday...A cold upper level low will slide
south just off the Washington/Oregon coast Sunday night, bringing
precipitation to the Inland Northwest. Models are coming into
better agreement on the track of the surface low associated with
this system. Models have come into better agreement on the track
of the surface low as it moves north across eastern WA. This track
places the area of heaviest precipitation, associated with the
deformation zone on the northeast quadrant of the low, over the
central panhandle mountains and north to include the northern
panhandle and northeast mountains of WA. Snow will start across
the southeast portion of the forecast area Sunday afternoon but it
will be difficult for any snow to accumulated until after sunset.
The Winter Storm Watch has been extended to include IDZ01, the
northern panhandle, and WAZ38, northeast mts of WA for elevations
above 3000 ft. The timing of the watch has been trimmed to a start
time of 04Z Monday, 9 pm PDT. Expect a general 1 to 3 inches of
snow in the valleys with 2 to 7 inches in the mountains. Any snow
that falls after late morning will also have a difficult time
accumulating. The Spokane/C'dA areas may see a light coating of
snow early Monday morning but this may be limited to grassy areas
and not accumulate on roadways. The 18Z run of the NAM brings the
deformation band over this area with a few inches possible from
this scenario but this solution is an outlier.
The surface low and axis of deformation will drift north and may
extend as far west as the east slopes of the Cascades Monday
afternoon. Some easterly winds on the north side of the low will
add an upslope component into the Cascades as well but the timing
will keep any snow amounts low.
Cool daytime temperatures on Monday along with convective showers
will allow additional snow/graupel to fall across much of the
region through the afternoon but road temperatures should warm up
enough keeping accumulations minimal. Of course, strong convective
snow showers will be capable of dropping a quick inch or so but
that will be short lived. Scattered instability showers will
continue on Tuesday along with an added threat of showers across
the lower basin and into the Wenatchee area as a band of moisture
wrapped around the upper low as it opens up off northern
California. Temperatures will rebound a bit for Tuesday. /Kelch
Tuesday Night through Thursday: The backedge of an elongated
shearing trough will move through the Inland Northwest Tuesday
night through Thursday. It is very slow to move out of the area.
It may keep showers going during the afternoon and early evening
hours...mainly for the Cascade mountains south of Lake Chelan and
across the mountains of north Idaho. Otherwise clouds should
decrease and temperatures will be near or above average for this
time of the year.
Friday and Saturday: Models are in pretty good agreement of an
upper level trough moving into the Pacific Northwest from the Gulf
of Alaska. Given the models have come more in line, have started
to increased cloud cover Friday evening and Saturday. Have also
increased chance of precipitation. Friday night have the best
chance of rain across the Cascades and northern WA and ID. This
may need to be increased further into the rest of WA and ID, if
models remain consistent. Have also increased chance of precip for
Sat for eastern WA and north ID as well as lowered temps a few
degrees. Southwest winds will increase Friday afternoon and peak
Saturday afternoon...mainly for the Columbia Basin/Palouse and
Spokane areas. /Nisbet
&&
.AVIATION...
18Z TAFS: VFR conditions expected at all sites through 18z Sun.
Main weather concern for this period will revolve around showers
through 02z Sunday. These showers will generally remain east and
north of all forecast sites, however its possible LWS and COE will
see a brief ones this afternoon. Skies will clear overnight and
persist into Sunday morning. There will be a small chance of fog
late, but that would be well to the north of GEG-SFF-COE. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 54 32 46 31 54 / 0 10 90 80 30 20
Coeur d'Alene 28 54 32 45 29 55 / 0 10 100 80 40 30
Pullman 31 49 32 45 32 56 / 0 30 100 70 20 20
Lewiston 34 53 34 51 33 60 / 10 50 80 60 20 20
Colville 28 57 32 49 30 56 / 10 0 80 90 50 20
Sandpoint 27 54 32 45 28 54 / 0 0 90 80 50 30
Kellogg 28 49 33 42 30 53 / 0 30 100 80 40 30
Moses Lake 29 58 33 56 34 60 / 0 0 50 50 20 30
Wenatchee 36 58 39 57 39 59 / 0 10 40 60 30 40
Omak 29 58 36 54 32 59 / 10 0 60 70 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Sunday evening through Monday morning
for Central Panhandle Mountains-Northern Panhandle.
WA...Winter Storm Watch from Sunday evening through Monday morning
for Northeast Mountains.
Freeze Warning from 1 AM to 6 AM PDT Sunday for Moses Lake Area.
&&Hazardous weather outlook, Apr 4, 5:33 AM PDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 533 AM PDT SAT APR 4 2015 IDZ026-027-WAZ031-032-034-035-041>044-051400- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 533 AM PDT SAT APR 4 2015 This Hazardous Weather Outlook is for portions of North Central Idaho...Central Washington...East Central Washington...North Central Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Sunday morning temperatures will be near freezing. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Near freezing overnight temperatures will continue through Monday. Please see our Weather Story at http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx IDZ001>004-WAZ033-036>038-051400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 533 AM PDT SAT APR 4 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Sunday morning temperatures will be below freezing for most areas. Some areas could see hard freezing temperatures into the lower 20s. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Near freezing overnight temperatures will continue through Monday. A cold weather system could bring snow to the valley floors on Sunday night and Monday morning. Confidence is low for valley snow and moderate to high for accumulating snow in the mountains. There is increasing confidence that moderate to heavy snow accumulations will occur above 3000 feet in the Central Panhandle Mountains with hazardous travel possible...which includes travel on Interstate 90 over 4th of July Pass and Lookout Pass. Please see our Weather Story at http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:25 AM PDT | Winter Storm Watch | OTX | Pend Oreille, Spokane, Stevens | 24 hr |
Nearby
Freeze Warnings in Washington, 2015Every freeze warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.